Washington, 2014Winter Weather in Washington, February 21, 2014
February 21, 2014 · NWS OTX · 1 event in 1 county or zone
Conditions on the 20th of February were generally mild for February standards with periods of light rain. By the evening and overnight hours, skies cleared and temperatures cooled just near the freezing mark.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions on the 20th of February were generally mild for February standards with periods of light rain. By the evening and overnight hours, skies cleared and temperatures cooled just near the freezing mark. In addition, Arctic air mass intrusions during the last two months had led to a deep hard freeze of the subsurface. These conditions were thought to be responsible for patches of ice along sections of US 195 across the Washington Palouse during the early morning hours of February 21st. A car carrying four passengers lost control near mile post 36 crossing into the southbound lane and running head on into a semi-truck. Two passengers were killed in the accident and two other were injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 21, 4:05 AM PST, 35 minutes earlier.
Area forecast discussion, Feb 21, 4:05 AM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
405 AM PST Fri Feb 21 2014
.SYNOPSIS...
Snow showers will linger over the mountains of North Idaho
today...but there should be less wind. The weekend is expected to
be colder than average with chance for snow, with generally minor
accumulations. Next week will feature cooler than average
conditions with a few mountain snow showers.
&&
.DISCUSSION...
Today and tonight: The most important note is that we'll extend
the winter wx advsy for the Cntrl Id Panhandle through late
morning. The main driver of this lingering snow, especially in the
mountains, is prolonged moist W/NW upslope or moist orographic
ascent below 700mb. This forcing for ascent, acting on an
increasingly shallow layer of convective instability, has shown to
be an efficient pcpn producer based on the latest obs, regional
radar mosaic loops, and wx cams. This has been confirmed by county
sheriffs. In addition, ascent within the dendritic layer will
remain moist. Though the majority of the snow will fall along the
ridges, but the NW steering flow will deposit snow in the valleys
with additional accumulations likely...especially east of Kellogg
to Lookout Pass. This persistent NW steering flow will continue
through at least Saturday region-wide, with the next weak wave
arriving Fri Nt. This wave will also produce some accumulating
snows, though the instability should be more shallow. This pattern
will favor the Cntrl Id Panhandle Mtns and the Camas Prairie of Id
for the best chance of lingering snow showers. bz
Saturday night through Monday...A shortwave trough will bring some
light precipitation to the region starting Saturday night. The
trough has such an extreme positive tilt to it that the trough axis
is oriented more east-west than north-south. As the trough sags
south across the Inland Northwest it will create a frontal
boundary/deformation zone across the mid-section of the forecast
area, running from the Wenatchee area to the central panhandle
mountains of Idaho. Models are in general agreement on the formation
of this feature. This will be the focus for precipitation which will
be in the form of snow courtesy of arctic air traveling south with
the front. There is no strong cold front with this system, but
rather a broad area of convergence that will gradually slip to the
south. Snowfall should be light as the upper jet never taps into the
deeper fetch of Pacific moisture that remains off the
Oregon/Northern California coast. By Monday the boundary will move
south into Oregon and precipitation will taper off. Northerly winds
will be breezy on Monday. They will be funneled through the northern
valleys and into the Columbia Basin but will remain well below
advisory criteria.
Monday night through Thursday...Drier air will move into the region
and skies will start to clear as a ridge of high pressure builds in.
This will mean warmer daytime temperatures under late February
sunshine but overnight lows will continue to be quite chilly,
especially across the northeast valleys where modified arctic air
will continue to seep in from the northeast. The next chance of
precipitation will come late in the workweek but timing is far from
certain. /Kelch
&&
.AVIATION...
12Z TAFS: MVFR/IFR cigs are still possible for mainly KCOE/KPUW,
including a slight chance of light snow showers. Orographic snow
showers will continue in the Blue mountains, central Idaho
mountains and near the Cascade crest in addition. Gusty winds will
increase late morning most TAFS sites into early afternoon.
Occasionally decoupled winds at KEAT will produce LLWS with winds
near 35-45 kts about 2kft above the surface through about 14-16Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 22 32 20 30 19 / 20 10 10 30 50 60
Coeur d'Alene 34 18 31 18 28 16 / 30 10 0 20 60 60
Pullman 35 23 33 22 35 25 / 20 10 10 40 40 60
Lewiston 43 28 39 28 43 30 / 20 20 20 30 40 60
Colville 37 19 34 14 32 16 / 10 10 10 20 60 60
Sandpoint 34 19 31 15 25 12 / 20 10 10 20 60 60
Kellogg 34 19 29 16 28 16 / 60 40 10 40 70 70
Moses Lake 44 26 39 26 39 27 / 0 10 0 40 50 50
Wenatchee 40 24 37 26 37 27 / 0 10 0 30 50 40
Omak 37 20 33 20 33 21 / 0 10 10 20 60 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST this morning for Central
Panhandle Mountains.
WA...None.
&&Hazardous weather outlook, Feb 20, 2:52 PM PST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
252 PM PST THU FEB 20 2014
IDZ002-003-WAZ032>036-212300-
COEUR D'ALENE AREA-IDAHO PALOUSE-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
252 PM PST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WEST WINDS WILL CONTINUE ACROSS THE REGION THROUGH THE
EVENING. EXPECT WIND GUST OF 40 TO 45 MPH IN EXPOSED LOCATIONS.
TRAVELERS DRIVING OVER THE PASSES SHOULD EXPECT TREACHEROUS
DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE RECENT WEATHER PATTERN THAT HAS BROUGHT HEAVY MOUNTAIN SNOW
AND WINDY WEATHER TO THE REGION WILL BECOME A BIT LESS ACTIVE
FRIDAY INTO THE WEEKEND. CHANCES FOR LIGHT SNOW WILL PERSIST OVER
THE MOUNTAINS...BUT THE POTENTIAL FOR HEAVY SNOW WILL DECREASE BY
THE WEEKEND.
WAZ042-212300-
EAST SLOPES NORTHERN CASCADES-
252 PM PST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SNOW SHOWERS WILL CONTINUE AT THE CASCADE CREST WITH
ADDITIONAL MINOR ACCUMULATIONS. EXPECT WIND GUSTS OF OVER 50 MPH
ON EXPOSED RIDGES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE RECENT WEATHER PATTERN THAT HAS BROUGHT HEAVY MOUNTAIN SNOW
AND WINDY WEATHER TO THE REGION WILL BECOME A BIT LESS ACTIVE
FRIDAY INTO THE WEEKEND. CHANCES FOR LIGHT SNOW WILL PERSIST OVER
THE MOUNTAINS...BUT THE POTENTIAL FOR HEAVY SNOW WILL DECREASE BY
THE WEEKEND.
WAZ031-212300-
NORTHEAST BLUE MOUNTAINS-
252 PM PST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THE EVENING WITH
MINOR ADDITIONAL ACCUMULATIONS. GUSTY WEST WINDS WILL CONTINUE
WITH GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE RECENT WEATHER PATTERN THAT HAS BROUGHT HEAVY MOUNTAIN SNOW
AND WINDY WEATHER TO THE REGION WILL BECOME A BIT LESS ACTIVE
FRIDAY INTO THE WEEKEND. CHANCES FOR LIGHT SNOW WILL PERSIST OVER
THE MOUNTAINS...BUT THE POTENTIAL FOR HEAVY SNOW WILL DECREASE BY
THE WEEKEND.
IDZ026-027-WAZ037-038-041-043-044-212300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
252 PM PST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE RECENT WEATHER PATTERN THAT HAS BROUGHT HEAVY MOUNTAIN SNOW
AND WINDY WEATHER TO THE REGION WILL BECOME A BIT LESS ACTIVE
FRIDAY INTO THE WEEKEND. CHANCES FOR LIGHT SNOW WILL PERSIST OVER
THE MOUNTAINS...BUT THE POTENTIAL FOR HEAVY SNOW WILL DECREASE BY
THE WEEKEND.
IDZ001-004-212300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
252 PM PST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO WIDESPREAD SNOW SHOWERS WILL CONTINUE THROUGH THE
NIGHT. THE BEST CHANCE FOR SIGNIFICANT SNOW ACCUMULATIONS WILL BE
OVER THE CENTRAL IDAHO PANHANDLE...ESPECIALLY NEAR LOOKOUT PASS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE RECENT WEATHER PATTERN THAT HAS BROUGHT HEAVY MOUNTAIN SNOW
AND WINDY WEATHER TO THE REGION WILL BECOME A BIT LESS ACTIVE
FRIDAY INTO THE WEEKEND. CHANCES FOR LIGHT SNOW WILL PERSIST OVER
THE MOUNTAINS...BUT THE POTENTIAL FOR HEAVY SNOW WILL DECREASE BY
THE WEEKEND.
Winter Weather, Washington Palouse
- When
- February 21, 4:40 AM PST to 4:50 AM PST
- Where
- Washington Palouse forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Two passengers were killed and two others were injured when a car lost control on icy roads and ran head on into a semi-truck. One passenger was ejected from the car.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 21, 20141 injured · $1.1 million · EF2 · 13 events
- Dense Fog in New Jersey, February 21, 20141 death · 3 injured · 21 events
- Tornado and Hail in Virginia, February 21, 2014$183,000 · EF0 · 43 events
- Damaging Winds in West Virginia, February 21, 2014$429,000 · 62 kt wind · 18 events
- Tornado and Damaging Winds in North Carolina, February 21, 2014$39,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, February 21, 2014$268,000 · EF0 · 18 events
- Flooding in New York, February 21, 2014$150,000 · 2 events
- Damaging Winds in Virginia, February 21, 2014$126,000 · 55 kt wind · 4 events
- Flash Flood in Ohio, February 21, 2014$100,000 · 1 event
- Flooding in Pennsylvania, February 21 to 22, 2014$82,000 · 4 events
- Damaging Winds in North Carolina, February 21, 2014$33,000 · 54 kt wind · 10 events
- Damaging Wind in Alabama, February 21, 2014$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499057.